Continuing Education Activity
Isoniazid is an antibiotic used in the treatment of mycobacterium tuberculosis infections. This activity describes the indications, action, and contraindications for isoniazid as a valuable agent in treating both active and latent tuberculosis infection. This activity will highlight the mechanism of action, adverse event profile, and other key factors pertinent to members of the healthcare team in the use of isoniazid for tuberculosis.
- Identify the mechanism of action of isoniazid.
- Describe the potential adverse effects of isoniazid.
- Explain the proposed monitoring of isoniazid-induced hepatotoxicity.
- Review the importance of care collaboration and communication for treating tuberculosis and improving the outcome for patients receiving isoniazid treatment.
Isoniazid (INH) is an antibiotic indicated in the first-line treatment of active Mycobacterium tuberculosis (TB) infection. Active TB infection can present as fever, chills, night sweats, cough, hemoptysis, and/or weight loss. There are four CDC-recommended multiple-drug regimens that involve INH for drug-susceptible strains. The regimens consist of an initial phase of 2 months followed by a continuation phase of either 4 or 7 months.
Isoniazid can also be used in the treatment of latent tuberculosis infection, but rifampin-based regimens have recently replaced isoniazid as the recommendation as they demonstrate similar efficacy with a shorter treatment course and better completion rates.
Mechanism of Action
Isoniazid has been the most important drug used in TB treatment regimens since 1952. It is a prodrug that is activated by the catalase-peroxidase KatG, creating a variety of radicals and adducts that inhibit the mycobacterium’s production of the mycolic acids that make up its cell wall. This activity lends INH to being a potent bactericidal agent. It also appears to be synergistic with other species produced by KatG and other medications used to treat TB.
Isoniazid dose formulations include tablets, syrup, or through IV or IM injection. One course of treatment for active TB infections with drug-susceptible strains consists of two months of isoniazid, rifampin, pyrazinamide, and ethambutol, followed by four and a half months of only isoniazid and rifampin. Latent tuberculosis infection can also be treated with isoniazid, although rifampin-based short courses are the current recommendation.
There have been a variety of adverse effects reported with isoniazid use, with most being transient and low-grade. Patients experience gastrointestinal effects most commonly, and some patients also report a rash and/or pruritus. Peripheral neuropathy is also a commonly-associated adverse event of isoniazid therapy, although its incidence is less than 0.2%. The risk may increase in patients with diabetes, HIV, nutritional deficiency, renal failure, and alcoholism, and in women who are pregnant or breastfeeding. The mechanism of isoniazid-induced peripheral neuropathy appears to involve interference of INH metabolites with the metabolism of vitamin B6 (pyridoxine), resulting in decreased amounts of biologically active B6. Thus, the treatment and prevention of peripheral neuropathy caused by isoniazid is pyridoxine supplementation during treatment.
Isoniazid is also known to be a CYP450 inhibitor, potentially resulting in elevated serum concentrations of concurrent drugs such as phenytoin, carbamazepine, diazepam, primidone, and others. Slow acetylators may be at a higher risk for these drug-drug interactions.
Drug-induced lupus erythematosus (DILE) has been reported in up to 1% of patients taking INH. Half of the patients in these cases present with fever and pleuritis, and 30% present with pericarditis. Some experts think that slow acetylation poses an increased risk for the development of INH-induced lupus.
Hepatotoxicity also occurs in a small percentage of patients, and it is discussed below in “toxicity.”
Isoniazid does not appear to be teratogenic and is not contraindicated during pregnancy or breastfeeding, though pyridoxine supplementation is a recommended intervention for these patients. Isoniazid can be administered to patients with stable liver disease, although the risk for drug accumulation and drug-induced hepatitis may increase. These patients should have more frequent monitoring.
In all adults preparing to begin isoniazid treatment, the clinician should order baseline measurements of aspartate aminotransferase (AST), alanine aminotransferase (ALT), bilirubin, alkaline phosphatase, serum creatinine, and platelet count. Regular monitoring of hepatic and renal function during treatment is not necessary unless the patient has abnormal baseline levels or is at increased risk for hepatotoxicity (alcohol abuse, hepatitis B or C infection, etc.). For those patients, serum transaminases should be measured again two to four weeks after treatment initiation.
In patients with pulmonary tuberculosis, monthly sputum specimens are necessary (until there are two consecutive negative cultures) to assess response to treatment.
Isoniazid is metabolized primarily by the liver by acetylation of N-acetyl transferase 2 (NAT2). Three metabolites have implications that correlate with the liver injury associated with the drug: acetyl hydrazine (AcHz), hydrazine (Hz), and a metabolite from the bioactivation of isoniazid itself. There is considerable variation in acetylation rate and elimination half-life from individual to individual, which is not accounted for by dose and concentration. This appears to contribute to the risk for hepatotoxicity and the other adverse effects associated with isoniazid.
The mild liver injury will occur in up to 20% of patients taking isoniazid. Clinical manifestations of hepatotoxicity include fever, fatigue, nausea, and vomiting. However, most patients experiencing isoniazid-induced liver injury are asymptomatic. Usually, it is detected only by measuring increased levels of alanine aminotransferase (ALT) and aspartate aminotransferase (AST), which may rise to as high as five times the normal limit. In a process called “adaptation,” the hepatic markers will return to normal in most of these patients, even with continued administration of the drug. About 1% of patients will experience severe liver injury, and isoniazid therapy should stop immediately. Reintroduction of isoniazid in these cases is contraindicated as it can cause rapid symptom onset, and fatal hepatitis during isoniazid treatment is associated with continued use after symptoms of hepatitis present. Serious isoniazid-induced liver injury is associated with the older age of the patient, in addition to concurrent treatment with rifampin, which induces CYP metabolism. Incidence is also higher in slow acetylators, and this links with higher serum levels of both isoniazid and the AcHz metabolite. Additional risk factors include preexisting liver disease, a history of heavy alcohol use, and being in the postpartum period. More recently identified risk factors include polymorphisms in glutathione S-transferase, CYP2E1, TNF-alpha, and others.
Most patients recover entirely from isoniazid hepatotoxicity after discontinuation, although full regression takes weeks.
Enhancing Healthcare Team Outcomes
Providers treating TB patients with INH must be cognizant of the patient's baseline liver function and the hepatotoxic risks associated with INH. Although estimates of fatal hepatitis associated with INH treatment are only 0.023%, these cases correlate with continued administration despite symptoms of hepatitis during treatment.
Tuberculosis is a disease with widespread and high-burden effects, both for the individual patient and for communities. Appropriate treatment is crucial for curing sick patients and limiting the spread of TB, and preventing drug resistance. Therefore, a provider treating TB has a responsibility not only to prescribe the appropriate treatment regimen but also to ensure adequate adherence to and completing treatment.
A growing concern is INH-resistant strains of TB, and it appears that these may serve as precursors to multi-drug resistant strains. Thus, providers should monitor patient progress to rapidly detect those who are not responding to INH treatment and, therefore, may harbor a resistant strain. INH-resistant strains require an altered regimen and increased efforts to prevent disease transmission.
Public health departments typically provide TB treatment. They frequently collaborate as part of an interprofessional healthcare team with other entities such as private providers, community health centers, shelters, and others to ensure completion of treatment. A patient-centered approach should tailor a treatment plan specific to each patient's needs to provide the best opportunity for treatment completion. This approach often involves social workers and case managers in addition to medical professionals, and communication and coordination of services are essential. One means by which to maximize adherence is direct observation of therapy (DOT), which is providing the medications directly to the patient and watching as he/she swallows them. This approach has become the preferred method of drug administration in TB. DOT provides a close connection to the healthcare system and allows for early identification of nonadherence and adverse effects of treatment or worsening the patient's condition. Nurses and pharmacists will also be valuable members of this interprofessional approach by providing patient counsel, monitoring for therapeutic progress and adverse events, and nurses can be the staff who practice the DOT method outlined above. Interprofessional coordination and collaboration will enhance patient outcomes when using isoniazid therapy in treating TB infection. [Level 5]